Winter Weather, Edwards
- When
- January 1, 1:00 AM CST to 6:00 AM CST
- Where
- Edwards forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Light accumulations of ice glazed elevated surfaces, such as trees and power lines. Icing of up to one-tenth inch was measured on flat surfaces.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Light accumulations of ice glazed elevated surfaces, such as trees and power lines. Icing of up to one-tenth inch was measured on flat surfaces. There was little impact on travel. The ice was mainly from the Marion and Carbondale area north and west. The precipitation occurred in association with a deep 500 mb low that moved north-northeast across Texas into the Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 10:57 PM CST, 2 hours 3 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1057 PM CST Thu Dec 31 2020
.UPDATE...
Issued at 1057 PM CST Thu Dec 31 2020
The AVIATION section has been updated for the 06Z TAF issuance.
UPDATE Issued at 1023 PM CST Thu Dec 31 2020
Areas of precipitation were beginning to increase over southeast
Missouri late this evening. By 06z, activity will quickly expand
east across much of the lower Ohio Valley and west Kentucky. Sleet
has been reported in se Missouri, but the dominant precip types
are still expected to be rain and freezing rain overnight.
Used the 00z href guidance for temps overnight. The href has
verified very well with temps over the past 12 hours. The href
depiction of the freezing line corresponds nicely with the
southern edge of the Winter Wx Advisory. Although it appears the
sub-freezing air will lift north of our region by 12z, will keep
the advisory expiration at 15z. Midnight shift may cancel it early
if needed.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 400 PM CST Thu Dec 31 2020
Main forecast issue has shifted more towards freezing rain
concerns overnight over portions of southeast MO and srn IL.
A potent mid level low, and its associated sfc low, will lift
north-northeast out of TX and into nrn AR by early New Years Day.
As a result, precipitation will overspread the forecast area from
southwest to northeast during the night tonight. While warm air
is expected to surge6 in aloft overnight, surface winds will
remain brisk out of the northeast ahead/north of the surface low.
This will serve to keep colder air trapped in close to the surface
much of the night.
Temperatures have struggled to reach the freezing mark over
portions of southeast MO and srn IL this afternoon. After possibly
falling over a click or two early this evening, readings will
likely stay nearly steady, or rise very slowly thereafter. Thus,
much of the precip that falls tonight is expected to be in the
form of light freezing rain in those locations of se MO/srn IL.
The precip will likely gradually change over to rain from south to
north during the night, but some locations up closer to the I-64
corridor in srn IL could remain near freezing until after sun up
New years Day.
Latest observed road temps near those area are still running above
freezing, and are expected to fall very close to freezing after
the sun sets tonight. Therefore, though a tenth to a quarter inch
of ice could accumulated on trees and power lines, travel impacts
may be more limited in nature, mainly to elevated roadways.
However, it should be noted, even a degree to two difference in
air temps could lead to bigger impacts on roadways. Decided to go
ahead with a winter weather advisory to cover the overall expected
impacts.
Farther south and east just a plain cold rain is expected
overnight, though temps in our southeast counties of western KY
will be on the rise, especially later tonight into Friday morning
as winds become more southeasterly and the surface low lifts
farther northeast through southeast MO.
In fact, as the warm/occluded front lifts north through western
KY Friday morning, enough instability may form (with sfc dew
points surging into the mid/upper 50s) in the southern Pennyrile
region to support isolated thunderstorm development. Wind fields
will be quite impressive to boot, so will need to monitor for the
possibility of a few strong/severe cells that could potentially
spin up. Thus, though low, the tornado threat does not look to be
zero in that region of wrn KY Friday AM.
Still looking like many areas will may get a break in the precip
Friday afternoon into Saturday as the system pulls off to the
north. However, will not rule out plentiful clouds some patchy
drizzle at times with quite a bit of moisture trapped in the
boundary layer. Max temps Friday will likely vary substantially
from the 40s to the 60s from west/northwest to southeast.
A cold front should come through, mainly on the dry side, Friday
night, leading to temps back in the 40s to near 50 on Sat.
.LONG TERM...(Sunday through Thursday)
Issued at 400 PM CST Thu Dec 31 2020
A weak upper level low is depicted lifting northeastward over the
lower Ohio Valley Saturday night, which should result in some light
rain across the region. Most guidance indicates precipitation may
shut off before temperatures become cold enough for a change over to
wintry precip across our northern counties. Although can't rule out
a brief changeover along the I-64 corridor, it looks like a non-
impact event.
Mid-upper level flow becomes more zonal in nature heading into the
early part of next week. By Tuesday, ridging is forecast to develop
eastward from the Plains into our area. This will bump our
temperatures up well into the 50s Tuesday into Wednesday, ahead of
our next system.
Cluster analysis continues to advertise a couple different scenarios
for the mid week time period. One solution resides with a weaker and
quicker upper level disturbance that would result in rain spreading
through the area as early as Wednesday. Another possible outcome is
a strong, slower wave that doesn't arrive until later Wednesday
night or Thursday. For now, the NBM solution appears to suffice with
slight PoPs moving in Wednesday, and our highest PoPs in low chance
range occurring Wednesday night. While deterministic models don't
indicate any instability, a few ensemble members do indicate a
sliver of instability working into our area. Appears to be a very
low probability at this point, but a non-zero one.
&&
.AVIATION...
Issued at 1057 PM CST Thu Dec 31 2020
Deteriorating conditions in rain are expected from west to east
through the overnight hours. The rain could start as a brief
period of FZRA and PL at KCGI and KMVN before temperatures warm it
up above freezing. There will be a couple hour window of some
decent showers within the rain that could take visibilities to IFR
levels straddling 12Z. Ceilings should end up at IFR by morning.
Strong northeast winds will prevail overnight, but they will let
up a bit toward 12Z and LLWS will be a concern through the
morning. Behind the heavier showers, winds will begin to veer to
southeast through the morning and IFR/LIFR conditions will be
possible in drizzle and showers. South winds will kick up in the
afternoon and that should help conditions improve to MVFR.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 9 AM CST Friday for ILZ075>078-
080>085-088.
MO...Winter Weather Advisory until 9 AM CST Friday for MOZ076-086-087-
100-107.
IN...None.
KY...None.
&&
UPDATE...DRS
SHORT TERM...GM
LONG TERM...SP
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 958 PM CST Thu Dec 31 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-020400- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 958 PM CST Thu Dec 31 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Freezing rain will continue to overspread portions of southeast Missouri and southern Illinois overnight. Areas generally along and northwest of a line from Cape Girardeau Missouri through Marion Illinois to Mount Carmel Illinois are under a Winter Weather Advisory for one to two tenths of an inch of ice. Please refer to the advisory for details. Isolated thunderstorms are expected after midnight. Dangerous lightning and heavy downpours are the main hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on New Years Day, mainly across western Kentucky. An isolated strong or severe storm cannot be ruled out from the Hopkinsville area eastward. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. York
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934017, 934018, 934019, 934020, 934021, 934022, 934023, 934024, 934025, 934026, 934027.